Alert archive / West Virginia / Wind Chill Advisories in 2021
Wind Chill Advisory 1, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind chill advisory at Jan 28, 2021, 1:14 AM EST for Grant County, Pendleton County, West Virginia; Highland County, Virginia. It took effect at Jan 28, 2021, 9:00 PM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2021, 1:14 AM EST (06:14 UTC)
- In effect from
- Jan 28, 2021, 9:00 PM EST
- Expired
- Jan 29, 2021, 11:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Baltimore/Washington
Counties Highland County, VA, Grant County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 166 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
040 WWUS41 KLWX 280614 WSWLWX URGENT - WINTER WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 114 AM EST Thu Jan 28 2021 VAZ503-WVZ501-505-282015- /O.NEW.KLWX.WC.Y.0001.210129T0200Z-210129T1600Z/ Western Highland-Western Grant-Western Pendleton- 114 AM EST Thu Jan 28 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 11 AM EST FRIDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...In Virginia, Western Highland County. In West Virginia, Western Grant and Western Pendleton Counties. * WHEN...From 9 PM this evening to 11 AM EST Friday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
3 follow-up statements
078 WWUS41 KLWX 290538 WSWLWX URGENT - WINTER WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1238 AM EST Fri Jan 29 2021 VAZ503-WVZ501-505-291345- /O.CON.KLWX.WC.Y.0001.000000T0000Z-210129T1600Z/ Western Highland-Western Grant-Western Pendleton- 1238 AM EST Fri Jan 29 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 15 below zero. * WHERE...In Virginia, Western Highland County. In West Virginia, Western Grant and Western Pendleton Counties. * WHEN...Until 11 AM EST this morning. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
574 WWUS41 KLWX 291052 WSWLWX URGENT - WINTER WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 552 AM EST Fri Jan 29 2021 VAZ503-WVZ501-505-291600- /O.CON.KLWX.WC.Y.0001.000000T0000Z-210129T1600Z/ Western Highland-Western Grant-Western Pendleton- 552 AM EST Fri Jan 29 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 15 below zero. * WHERE...In Virginia, Western Highland County. In West Virginia, Western Grant and Western Pendleton Counties. * WHEN...Until 11 AM EST this morning. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
415 WWUS41 KLWX 291549 WSWLWX URGENT - WINTER WEATHER MESSAGE National Weather Service Baltimore MD/Washington DC 1049 AM EST Fri Jan 29 2021 VAZ503-WVZ501-505-291700- /O.EXP.KLWX.WC.Y.0001.000000T0000Z-210129T1600Z/ Western Highland-Western Grant-Western Pendleton- 1049 AM EST Fri Jan 29 2021 ...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM EST THIS MORNING... Wind chill values are increasing, so the advisory is allowed to expire. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind chill advisory went out at Jan 27, 9:08 PM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Jan 27, 9:08 PM EST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
908 PM EST Wed Jan 27 2021
.SYNOPSIS...
Low pressure will pass to the south tonight. High pressure will
return late Thursday through Saturday before another area of low
pressure affects the region Sunday into Monday.
&&
.NEAR TERM /THROUGH THURSDAY/...
Clouds will increase again this evening ahead of low pressure
approaching from the Tennessee River Valley. This area of low
pressure will move off the South Carolina coast by Thursday
morning. Although this surface low track is displaced well to
our south, the parent upper-level trough forcing it will clip
our area overnight into early Thursday morning. With cold
temperatures through the atmosphere, precipitation will be
mainly snow, and accumulating snow (albeit relatively light) is
most likely along the Allegheny Front south of Canaan Valley,
and across the foothills and surrounding valley/Piedmont areas
of west-central Virginia near and south of the I-64 corridor. A
light coating of snow is possible during the Thursday morning
commute for many of the Washington, D.C. suburbs, particularly
south of I-66. Recent 18Z guidance including hourly convective-
allowing solutions have trended northward. As such, some areas
north of I-66 across northern Virginia could see a light coating
in this scenario. Given cold road temperatures, any
accumulations which stick could pose commuting concerns for
Thursday morning. For areas along and west of the Allegheny
Front north of Canaan Valley, accumulation is not anticipated.
Some guidance has advisory-level snowfall (around 2 inches)
along the Blue Ridge Mountains and atop Shenandoah Mountain,
but the northwesterly flow (which is typically dry) plus the
quick nature of the system have precluded the issuance of any
Winter Weather Advisories at this time.
Conditions will clear by mid morning Thursday, but it will be
quite chilly despite the increased sunshine. Strong cold air
advection will result in high temperatures generally in the 30s,
and when coupled with wind gusts of 30 to 40 mph, wind chill
temperatures likely hold in the 20s all day.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Thursday night through Friday night will likely be the coldest
time period most of the area has seen in a couple years as
Arctic high pressure builds toward the region. High temperatures
in the 30s (teens on the mountains) coupled with a continued
blustery northwesterly wind Friday is forecast to keep wind
chill temperatures in the teens and 20s again. Overnight low
temperatures are forecast to fall into the teens to lower 20s
(single digits on the mountains) each night, with wind chill
temperatures down into the single digits for most (single digits
and teens below zero on the higher ridgetops).
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure initially located overhead will slowly start to slide
offshore Saturday afternoon into Saturday evening. Dry conditions,
a light wind, and chilly temperatures are expected for
Saturday, with high temperatures in the 30s for most. The sky
should start out mostly sunny, but high clouds will start to
filter in later in the afternoon.
Beyond that, attention turns to a system currently located just off
of the West Coast. This system will move onshore tomorrow, and track
across the CONUS Friday into Saturday. By Saturday Night the system
will move into the Ohio River Valley. As it does so, warm air
advection precipitation downstream of the closed mid-level
low/broader scale trough will start to overspread the area
either late Saturday Night or early Sunday. Confidence is
increasing that much, if not all of the forecast area will see
at least some accumulating snow on Sunday in association with
this round of warm air advection precipitation.
Confidence in the details of the forecast decreases thereafter. At
mid-upper levels, the closed mid-level low is expected to very
slowly progress toward the east Sunday Night through Monday as
a downstream system over the Atlantic Ocean blocks its forward
progress. Meanwhile, an additional disturbance descending down
from the Upper Great Lakes in northwesterly flow will act to
reinforce the backside of the trough as the first piece slowly
progresses to the east. As the first piece progresses eastward,
the primary surface low over the Ohio River Valley should
eventually transfer to a developing coastal low off the Eastern
Seaboard. Additional snow may be possible with this coastal low,
but a lot of uncertainty remains with respect to the eventual
strength and placement of this low pressure and its associated
precipitation shield. Either way, at least some (snow) shower
activity will remain possible on Monday, but the potential is
also there for a more substantial snowfall with this round (as
shown in the deterministic 12z Euro). Ensembles continue to
signal significant spread during this time period, which
illustrates the high level of uncertainty in the forecast for
Sunday Night through Monday. Depending on how the downstream
block evolves, snow showers may even linger into the day on
Tuesday. We'll continue to assess trends and adjust our forecast
as confidence gradually increases moving closer to the event.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Generally VFR conditions are forecast through Friday night,
though a few snow showers are possible 4z-9z near KCHO tonight,
with MVFR or brief IFR possible. A few flurries or even a snow
shower can't be ruled out as far north as KIAD/KDCA, but
restrictions are not expected. Northwesterly flow is expected
through the period with gusts in excess of 35 kt possible
Thursday and again Friday.
VFR conditions and a light wind are expected during the day on
Saturday. Conditions will likely deteriorate to sub-VFR later
Saturday night into Sunday as snow moves into the area. The wind
is expected to turn easterly/northeasterly on Sunday.
&&
.MARINE...
Northwesterly wind gusts will likely abate briefly this evening
before increasing again overnight. The wind will increase
further Thursday into Friday as strong low pressure develops
offshore, with gale force wind gusts likely. Current Gale
Warnings will likely need to extended into Friday.
Sub-SCA level wind is expected on Saturday with high pressure
over the area. The wind will turn easterly/northeasterly on
Sunday, then northerly Sunday Night as low pressure develops off
the coast. Some of these gusts may potentially approach SCA
levels.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EST Thursday for ANZ531>534-
537-539>543.
Gale Warning from 6 AM Thursday to 6 AM EST Friday for
ANZ530>543.
Small Craft Advisory from midnight tonight to 6 AM EST
Thursday for ANZ530-535-536-538.
&&
SYNOPSIS...DHOF
NEAR TERM...BRO/DHOF
SHORT TERM...DHOF
LONG TERM...KJP
AVIATION...BRO/DHOF/KJP
MARINE...BRO/DHOF/KJPHazardous weather outlook, Jan 27, 8:12 PM EST, 5 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 812 PM EST Wed Jan 27 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-290115- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 812 PM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A light coating of snow is possible during the Thursday morning commute over suburbs of Washington DC. This may result in hazardous traveling conditions. Isolated wind damage is possible due to a gusty northwesterly wind Thursday. A Wind Advisory may be required. A Gale Warning is in effect for the Maryland portion of the Chesapeake Bay, the tidal Potomac River, and adjoining tidal estuaries Thursday into Friday morning. The Gale Warning may need to be extended into much of Friday. There is an enhanced winter storm threat for Sunday and Sunday night, with a slight winter storm threat through Monday night. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-290115- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 812 PM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A light coating of snow is possible during the Thursday morning commute over the suburbs of Washington DC. This may result in hazardous traveling conditions. Isolated wind damage is possible due to a gusty northwesterly wind Thursday. A Wind Advisory may be required. There is an enhanced winter storm threat for Sunday and Sunday night, with a slight winter storm threat through Monday night. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-290115- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 812 PM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated wind damage is possible due to a gusty northwesterly wind Thursday. A Wind Advisory may be required. Blustery conditions Thursday night into Friday morning will lead to very cold wind chill temperatures. A Wind Chill Advisory may be required. There is an enhanced winter storm threat for Sunday and Sunday night, with a slight winter storm threat through Monday night. If the threat materializes, it may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 27, 10:56 PM EST, 2 hours 18 minutes before
Special Weather Statement National Weather Service Baltimore MD/Washington DC 1056 PM EST Wed Jan 27 2021 DCZ001-MDZ013-014-016>018-VAZ052>056-501-502-505-506-281000- District of Columbia-Prince Georges-Anne Arundel-Charles- St. Marys-Calvert-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun- Including the cities of Washington, Bowie, Suitland-Silver Hill, Clinton, College Park, Greenbelt, Laurel, Camp Springs, Glen Burnie, Annapolis, Severn, South Gate, Severna Park, Arnold, Odenton, St. Charles, Waldorf, Lexington Park, California, Chesapeake Beach, Huntingtown, Dunkirk, North Beach, Lusby, Prince Frederick, Dale City, Manassas, Woodbridge, Lake Ridge, Montclair, Reston, Herndon, Annandale, Centreville, Chantilly, McLean, Franconia, Arlington, Alexandria, Falls Church, Falmouth, Fredericksburg, Warrenton, Turnbull, Purcellville, Leesburg, Ashburn, and Sterling 1056 PM EST Wed Jan 27 2021 ...POTENTIAL WINTER COMMUTING HAZARD FOR THE SUBURBS OF WASHINGTON DC THURSDAY MORNING... There is a potential for hazardous commuting conditions for the Thursday morning commute. A period of snow showers is POSSIBLE Thursday morning across the suburbs of Washington DC. A light coating of snow is possible on area roads and sidewalks. If this threat materializes during the Thursday morning rush- hour, many roads could quickly turn icy. This could lead to dangerous traveling conditions, multiple accidents, and extensive delays. If commuting Thursday morning, be aware of the POSSIBILITY of significant travel disruptions. Plan ahead by allowing for extra travel time, and consider using telework options. Stay tuned for updates on this potential winter weather episode. BRO/CJL
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 12:59 AM EST | Gale Warning | LWX | 24 hr | |
| Jan 28, 12:59 AM EST | Small Craft Advisory | LWX | 29 hr |
Nearby
Wind Chill Advisories in West Virginia, 2021Wind Chill Advisories in Virginia, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.